Alert archive / Utah / Red Flag Warnings in 2018
Red Flag Warning 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Jun 16, 2018, 11:50 PM MDT for 7 counties in Utah. It took effect at Jun 17, 2018, 10:00 AM MDT. It was in force for 12 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 11:50 PM MDT (05:50 UTC)
- In effect from
- Jun 17, 2018, 10:00 AM MDT
- Expired
- Jun 17, 2018, 10:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 1:46 PM MDT | NON-TSTM WND GST 41 | Lund, UT | JENSEN SPRING - 5744 FT |
| Jun 17, 2:25 PM MDT | NON-TSTM WND GST 50 | Milford, UT | BRIMSTONE RESERVOIR - 5620 FT |
| Jun 17, 3:10 PM MDT | NON-TSTM WND GST 49 | Abraham, UT | I-15 AT WILDCAT RIDGE - 6200 FT |
| Jun 17, 3:41 PM MDT | NON-TSTM WND GST 56 | Milford, UT | MILFORD MUNICIPAL AIRPORT - 5034 FT |
| Jun 17, 4:20 PM MDT | NON-TSTM WND GST 41 | Panguitch, UT | UT-20 - 7910 FT |
| Jun 17, 5:00 PM MDT | NON-TSTM WND GST 40 | Beaver, UT | I-15 AT BEAVER - 5941 FT |
| Jun 17, 5:10 PM MDT | NON-TSTM WND GST 48 | Abraham, UT | I-15 AT PINE CREEK HILL - 6508 FT |
| Jun 17, 6:03 PM MDT | NON-TSTM WND GST 44 | Enterprise, UT | ENTERPRISE - 5340 FT |
| Jun 17, 6:04 PM MDT | NON-TSTM WND GST 44 | Harrisburg, UT | WHITE REEF - 3440 FT |
| Jun 17, 6:15 PM MDT | NON-TSTM WND GST 41 | St George, UT | ST GEORGE MUNICIPAL AIRPORT - 2940 FT |
| Jun 17, 6:40 PM MDT | NON-TSTM WND GST 45 | Cedar City, UT | BRIAN HEAD 2S - 10472 FT |
| Jun 17, 6:40 PM MDT | NON-TSTM WND GST 47 | Cedar City, UT | CEDAR CITY MUNICIPAL AIRPORT - 5581 FT |
| Jun 17, 6:52 PM MDT | NON-TSTM WND GST 47 | Ivins, UT | BADGER SPRING - 3990 FT |
| Jun 17, 7:20 PM MDT | NON-TSTM WND GST 47 | Kanarraville, UT | I-15 AT BLACK RIDGE - 5160 FT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.8 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818 WWUS85 KSLC 170550 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1150 PM MDT Sat Jun 16 2018 UTZ495-497-498-171400- /O.NEW.KSLC.FW.W.0005.180617T1600Z-180618T0400Z/ Color Country West Desert-Mojave Desert-Grand Staircase- 1150 PM MDT Sat Jun 16 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 495... 497 AND 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 10 PM MDT Sunday. * AFFECTED AREA...Fire Weather Zone 495 Color Country West Desert...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...South winds gusting to 45 mph Sunday afternoon and evening. * RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15 percent range. * IMPACTS...The combination of low humidity and gusty winds will result in critical fire weather conditions across the valleys of southwest and south central Utah Sunday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
2 follow-up statements
677 WWUS85 KSLC 170956 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 356 AM MDT Sun Jun 17 2018 UTZ494-172300- /O.EXA.KSLC.FW.W.0005.180617T1600Z-180618T0400Z/ Henry Mountains- 356 AM MDT Sun Jun 17 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 494 BELOW 6500 FEET... The National Weather Service in Salt Lake City has issued a Red Flag Warning below 6500 feet for wind and low relative humidity, which is in effect from 10 AM this morning to 10 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 494 Henry Mountains below 6500 feet. * WINDS...South winds gusting to 35 mph this afternoon and evening. * RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15 percent range. * IMPACTS...The combination of low humidity and gusty winds will result in critical fire weather conditions across the lower elevations of southeast Utah this afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ495-497-498-172300- /O.CON.KSLC.FW.W.0005.180617T1600Z-180618T0400Z/ Color Country West Desert-Mojave Desert-Grand Staircase- 356 AM MDT Sun Jun 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 495...497 AND 498... * AFFECTED AREA...Fire Weather Zone 495 Color Country West Desert...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...South winds gusting to 45 mph this afternoon and evening. * RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15 percent range. * IMPACTS...The combination of low humidity and gusty winds will result in critical fire weather conditions across the valleys of southwest and south central Utah Sunday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
295 WWUS85 KSLC 172018 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 218 PM MDT Sun Jun 17 2018 UTZ495-497-498-180400- /O.CON.KSLC.FW.W.0005.000000T0000Z-180618T0400Z/ Color Country West Desert-Mojave Desert-Grand Staircase- 218 PM MDT Sun Jun 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 495...497 AND 498... * AFFECTED AREA...Fire Weather Zone 495 Color Country West Desert...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...South winds gusting to 45 mph this afternoon and evening. * RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15 percent range. * IMPACTS...The combination of low humidity and gusty winds will result in critical fire weather conditions across the valleys of southwest and south central Utah Sunday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ494-180400- /O.CON.KSLC.FW.W.0005.000000T0000Z-180618T0400Z/ Henry Mountains- 218 PM MDT Sun Jun 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 494 BELOW 6500 FEET... * AFFECTED AREA...Fire Weather Zone 494 Henry Mountains below 6500 feet. * WINDS...South winds gusting to 35 mph this afternoon and evening. * RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15 percent range. * IMPACTS...The combination of low humidity and gusty winds will result in critical fire weather conditions across the lower elevations of southeast Utah this afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jun 16, 9:47 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 16, 9:47 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 947 PM MDT Sat Jun 16 2018 .SYNOPSIS...The moisture plume across eastern Utah will shift east into Colorado Sunday. A low pressure system currently over the Pacific Northwest will settle into the region and bring cooler temperatures and periods of unsettled conditions to the northern portion of Utah early next week. && .SHORT TERM (Through 00Z Wednesday)...The deep layer moisture plume across the eastern half of Utah will continue to shift east into Colorado overnight. Water vapor imagery shows significantly drier air advecting into western Utah this evening ahead of the upper low drifting south out of the Pacific Northwest late in the weekend. Convection associated with the moisture plume was rather tame as extensive cloud cover and dynamic subsidence in the wake of an earlier shortwave kept deep convection in check. Still looking at lingering light showers across central and eastern Utah this evening. These showers should drift east out of the state with the moisture plume late tonight. The only thunderstorm activity remains over the Uinta mountain north into extreme southwest Wyoming. This convection is following along the boundary between the moisture plume and the drier air to the west, and will likely end shortly with the loss of daytime heating. The focus now shifts to the upper low currently position across the Pacific Northwest. This feature will drift south into the western Great Basin Sunday, then turn east-northeast and track slowly across the northern Great Basin/northern Rockies early in the week. The surface trough across central Utah earlier today has been drifting north and strengthening in response to the advancing upper low. This surface trough should continue to work north overnight, then gain a more north-to-south orientation along the Utah/Nevada border Sunday as the upper low settles into the western Great Basin. Very windy conditions will develop across the western valleys Sunday due to the favorable surface pressure pattern and supporting near 700mb south winds. Wind highlights will likely be needed for at least the western valleys Sunday afternoon and evening. Precipitation will likely hold off until the upper low moves into western Idaho/northern Nevada late Sunday night or early Monday. Solid synoptic-scale lift associated with low along with increasing instability and moisture will bring the first organized convection to far northwest Utah late Sunday night/early Monday as a vorticity lobe rotates out ahead of the main low. Convection may be somewhat suppressed behind the vorticity lobe Monday afternoon/early evening, then increase again late Monday/Tuesday as the center of the low moves near the Utah/Nevada/Idaho triple point. .PREVIOUS LONG TERM (After 00Z Wednesday)...The upper low is still centered north of Utah heading into Tuesday evening, but beginning to depart to the east. As this system leaves, it will take much of the lingering moisture and instability with it, leading to a warming and drying trend for Wednesday and Thursday. There is some synoptic-scale discrepancy in the models as to how the pattern will set up for middle-to-late next week, but there is generally some agreement that a little more additional moisture could move into the area from the west late Thursday into Friday. Have maintained some mountain POPs through this period, with the possibility that mentionable precipitation might need to spread into the valleys in future forecasts if confidence increases in this minor moisture return. && .AVIATION...Winds at the SLC terminal are expected to switch from northwest to southerly after 05Z. These southerly winds will strengthen overnight, and will become strong and gusty by around 14Z-15Z. VFR conditions will exist throughout the current TAF period with occasional ceilings above 10 kft. && .FIRE WEATHER...Deep moisture will continue to expand across eastern and northeast Utah through late Sunday as an upper level trough digs farther south into the Great Basin. This moisture plume will be followed by a drier and warmer air mass drawing up increasing southwest winds into southwest Utah beginning Sunday. Low RH and breezy southwest winds are expected to reside across far southwest and southern Utah into Monday. The threat for afternoon thunderstorms and showers will remain across the far northern portions of Utah. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/AVIATION...CONGER LONG TERM...SCHOENING FIRE WEATHER...DEWEY For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 16, 3:31 PM MDT, 8 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 331 PM MDT Sat Jun 16 2018 UTZ001>016-019>021-517-518-WYZ021-171200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 331 PM MDT Sat Jun 16 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Late This Afternoon and Tonight Showers along with a few thunderstorms are beginning to form across the central and southern mountains, and in the Lake Powell/Glen Canyon Recreation area late this afternoon. Showers and thunderstorms will continue on an increasing trend through early evening, then gradually decrease through the balance of the night. Gusty winds, brief heavy rain and lightning will be the main hazards with this shower and thunderstorm activity. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dry and windy conditions are expected to spread back into southwest Sunday. Critical fire weather conditions will likely redevelop across far southwestern Utah Sunday afternoon and evening. Unsettled conditions will remain across northern Utah and Southwestern Wyoming periodically through midweek. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:45 PM MDT | Special Weather Statement | SLC | Cache | 15 min |
Nearby
Red Flag Warnings in Utah, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.